You notice a ringing in your ears when you wake up in the morning. This is strange because they weren’t doing that last night. So you start thinking about possible causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been very moderate lately). But your head was aching yesterday, and you did take some aspirin last night.
Could the aspirin be the trigger?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that some medications can bring about tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop taking it?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those disorders that has long been reported to be linked to a variety of medications. But what is the reality behind these rumors?
The common belief is that tinnitus is widely viewed as a side effect of a broad swath of medicines. The reality is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:
- The condition of tinnitus is pretty common. More than 20 million people suffer from chronic tinnitus. When that many people deal with symptoms, it’s inevitable that there will be some coincidental timing that pops up. Enough people will start using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
- It can be stressful to start taking a new medicine. Or more often, it’s the root condition that you’re using the medication to treat that causes stress. And stress is commonly linked to tinnitus. So in this situation, the tinnitus symptoms aren’t being produced by the medicine. It’s the stress of the entire experience, though the confusion between the two is rather understandable.
Which Medicines Can Trigger Tinnitus?
There is a scientifically proven link between tinnitus and a few medications.
The Link Between Powerful Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are often reserved for extreme cases. High doses are typically avoided because they can result in damage to the ears and trigger tinnitus symptoms.
Medicines For High Blood Pressure
Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). Creating diuretics have been known to trigger tinnitus-like symptoms, but normally at substantially higher doses than you might normally encounter.
Aspirin Can Trigger Ringing in Your Ears
And, yes, the aspirin might have been what brought about your tinnitus. But here’s the thing: Dosage is again extremely important. Generally speaking, tinnitus happens at really high doses of aspirin. The dosages you would take for a headache or to treat heart disease aren’t normally large enough to cause tinnitus. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to recede.
Check With Your Doctor
Tinnitus might be able to be caused by several other uncommon medications. And there are also some unusual medication mixtures and interactions that could generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.
That said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for certain if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.